Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

Invariance of solutions to invariant nonparametric variational problems


Author: John E. Brothers
Journal: Trans. Amer. Math. Soc. 264 (1981), 91-111
MSC: Primary 49F22; Secondary 35J20
MathSciNet review: 597869
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ f$ be a weak solution to the Euler-Lagrange equation of a convex nonparametric variational integral in a bounded open subset $ D$ of $ {{\mathbf{R}}^n}$. Assume the boundary $ B$ of $ D$ to be rectifiable. Let $ D$ be a compact connected Lie group of diffeomorphisms of a neighborhood of $ D \cup B$ which leave $ D$ invariant and assume the variational integral to be $ G$-invariant. Conditions are formulated which imply that if $ f$ is continuous on $ D \cup B$ and $ f \circ g\vert B = f\vert B$ for $ g \in G$ then $ f \circ g = f$ for every $ g \in G$. If the integrand $ L$ is strictly convex then $ f$ can be shown to have a local uniqueness property which implies invariance. In case $ L$ is not strictly convex the graph $ {T_f}$ of $ f$ in $ {{\mathbf{R}}^n} \times {\mathbf{R}}$ is interpreted as the solution to an invariant parametric variational problem, and invariance of $ {T_f}$, hence of $ f$, follows from previous results of the author. For this purpose a characterization is obtained of those nonparametric integrands on $ {{\mathbf{R}}^n}$ which correspond to a convex positive even parametric integrand on $ {{\mathbf{R}}^n} \times {\mathbf{R}}$ in the same way that the nonparametric area integrand corresponds to the parametric area integrand.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 49F22, 35J20

Retrieve articles in all journals with MSC: 49F22, 35J20


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9947-1981-0597869-X
PII: S 0002-9947(1981)0597869-X
Keywords: Nonparametric integrand, parametric integrand, invariant integrand, Euler-Lagrange equation, weak solution
Article copyright: © Copyright 1981 American Mathematical Society